NBME 20

nbme20/Block 4/Question#17

A previously healthy 55-year-old man has recently ...

Renal artery stenosis

Login to comment/vote.

 +4  upvote downvote
submitted by monoloco(27),

As a rule of thumb, if you give someone an ACE inhibitor and they get a problem, they had renal artery stenosis (usually bilaterally, or so we were taught at our med school). Probably has to do with decreased GFR thanks to decreased Angiotensin II–selective vasoconstriction of the efferent arteriole => decreased sodium delivery to macula densa => increased renin release.


 +2  upvote downvote
submitted by hayayah(217),

Also, you shouldn't be seeing end-organ damage or increased renin / kidney response with a previously healthy patient that just developed essential HTN. The body doesn't want to increase renin when it has HTN. However, if you have stenosis, the kidneys freak out because they're not getting enough flow and think the whole body isn't either, so they activate the RAAS system. When you give them an ACE-I, the renin is still being produced by the kidney, it just isn't being converted to angiotensin-II.

To eliminate other choices:

  • He has increased renin activity so you can eliminate primary aldosteronism. That has inc. aldosterone, dec. renin.
  • No signs or sxs of Cushing's so that's eliminated.
  • 11-B-hydroxylase deficiency would sxs with the genitalia. You'd have dec. renin activity (aldosterone-like effects still present).
  • Essential HTN: explained above